Missouri, 2015Tornadoes and Flash Flood in Missouri, May 24 to 27, 2015
May 24 to 27, 2015 · NWS SGF · 9 events in 7 counties and zones
A high shear and tropical like environment developed two EF-1 tornadoes across the Missouri Ozarks. Heavy rainfall caused minor flooding of area small streams and creeks which led to some localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $486,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high shear and tropical like environment developed two EF-1 tornadoes across the Missouri Ozarks. Heavy rainfall caused minor flooding of area small streams and creeks which led to some localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 5:50 AM CST, 12 minutes earlier.
Area forecast discussion, May 24, 5:50 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 AM CDT Sun May 24 2015
.SHORT TERM...(Today and Tonight)
Issued at 244 AM CDT SUN MAY 24 2015
Light to moderate rain had moved into southeastern Kansas and
western Missouri with rainfall rates approaching and 3/4 to 1 inch
per hour. A strong low level jet and ample deep layer moisture
with PW values around 1.5" were noted on the 00z SGF sounding.
Models continue to bring increasing moisture with PW's up to 2"
across the region through most of today. As a result, flooding was
ongoing in portions of southeastern Kansas and additional flooding
is expected through today as rain continues to develop across
Oklahoma and spread into the region.
There will also be a limited risk for some winds gust in excess of
50mph with any line segments that bow towards the north or
northeast as they will be able to take advantage of the 0-3km bulk
shear values around 35-40kts. If instability were to become a
little stronger than currently expected the winds may be a bit
stronger producing an elevated severe storm risk.
The band of heaviest rainfall was just east of Joplin early this
morning and should continue to slide slowly east this morning.
Still thinking though that the best chances for heavy rain and
flooding resides west of Highway 65 and will continue the Flash
Flood Watch currently out through the day today and tonight into
Monday morning.
Rainfall totals between 2-3" are still expected with some local
areas exceeding the 3" mark possible. With continued southerly
winds, warm temperatures in the 70s will continue today despite the
rain and cloud cover. With the WAA and moisture advection
continuing overnight, tonight's lows will fall only slightly into
the 60s.
Additional rounds of moderate to heavy rainfall are expected late
today and into tonight as another shortwave swings around the
upper low over the plains and another LLJ impinges on the Ozarks
region.
.LONG TERM...(Monday through Saturday)
Issued at 244 AM CDT SUN MAY 24 2015
Models have hinted the last few runs for a potential dry period
from Monday morning through around sunset as the region gets dry
slotted. At this point see no reason to dispute this though a few
light showers or sprinkles may occur. This may be a welcome break
in the rain just as another upper level wave moves across the
plains and brings the next round of rain into the Ozarks for the
overnight hours Monday night into Tuesday morning. This storm
system looks as though it will affect areas generally east of
Highway 65 however. The rainfall amounts with this next system may
be enough to produce another round of flooding to the east of
Highway 65 during this period, but held off on any headlines until
we see what the current system does and what models do for the
east with the next run.
For the remainder of the week and into next weekend, several more
rounds of rain are expected on a daily basis as the upper level
pattern remains active and the surface and mid level flow continue
to bring moisture into the region from the Gulf. In all, the week
ahead looks to be a cloudy, wet, and dreary one.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 643 AM CDT SUN MAY 24 2015
The storm system moving across the region will continue to bring
MVFR to occasionally IFR ceilings and visibilities to terminals
across the Ozarks today and overnight tonight. Surface winds will
be gusty at times from the south especially in the vicinity of
Isolated thunderstorms. Heavy rain will at times limit
visibilities to MVFR/IFR. Some improvement to VFR is expected by
late morning Monday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055-056-066>068-
077>079-089.
FLASH FLOOD WATCH through Monday evening FOR MOZ088-090-093>095-
101>104.
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous weather outlook, May 24, 3:09 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 AM CDT SUN MAY 24 2015
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
409 AM CDT SUN MAY 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED FLOODING RISK.
ELEVATED LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
THROUGH TODAY WITH MODERATE TO HEAVY RAINFALL DEVELOPING ACROSS
SOUTHEASTERN KANSAS INTO THE INTERSTATE 49 CORRIDOR OF FAR WESTERN
MISSOURI. RESIDENTS IN FLOOD PRONE AREAS SHOULD BE ALERT AS 1 TO
3 INCHES OF RAIN IS EXPECTED.
A FLASH FLOOD WATCH IS IN EFFECT TODAY INTO MONDAY FOR
SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI.
THERE WILL BE A LIMITED RISK FOR WIND GUSTS GREATER THAN 50 MPH
ACROSS SOUTHWEST MISSOURI WITH ANY LINES OF STORMS THAT BOW TO THE
NORTH OR NORTHEAST THIS AFTERNOON.
NON THUNDERSTORM WINDS MAY GUST TO AROUND 30 MPH THROUGH THIS
AFTERNOON ALONG THE OZARK PLATEAU FROM MONETT TO SPRINGFIELD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RAIN WILL TAPER OFF TEMPORARILY FROM THE WEST ON MONDAY. TOTAL
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WILL BE COMMON THROUGH MONDAY
WITH HIGHER AMOUNTS OVER 3 INCHES IN WESTERN PARTS OF THE OUTLOOK
AREA. THIS HEAVY RAINFALL COULD RESULT IN FLASH FLOODING OR RIVER
FLOODING.
THERE IS A LIMITED RISK FOR A FEW STRONG TO SEVERE STORMS ON
MONDAY AND TUESDAY. SCATTERED NON SEVERE STORMS ARE THEN EXPECTED
AT TIMES THROUGH THE REST OF THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
HATCH
In the hours before
Local storm report, May 24, 2:06 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM FLASH FLOOD 7 SW COLUMBUS 37.10N 94.93W
05/24/2015 CHEROKEE KS LAW ENFORCEMENT
SOUTHWEST 70TH FLOODED AND IMPASSIBLE BETWEEN MESSER AND
CLEM ROADS.
0255 AM FLASH FLOOD 2 N COLUMBUS 37.20N 94.84W
05/24/2015 CHEROKEE KS LAW ENFORCEMENT
PORTION OF NORTHWEST 10TH STREET FLOODED AND IMPASSABLE.
0255 AM FLASH FLOOD 1 NE TREECE 37.01N 94.83W
05/24/2015 CHEROKEE KS LAW ENFORCEMENT
SOUTHEAST 10TH STREET FLOODED AND IMPASSABLE ABOUT A HALF
MILE SOUTH OF HIGHWAY 166.
&&
JSSEvent by event
4 flood, 2 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Flood, Jasper
- When
- May 24, 6:02 AM CST to 8:02 AM CST
- Where
- Jasper County, 1.38 mi N of Kendricktown to 1.36 mi N of Kendricktown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.150, -94.270
The 911 Center reported that Country Road 120 was flooded.
Flood, Barton
- When
- May 24, 9:26 AM CST to 11:26 AM CST
- Where
- Barton County, 2.82 mi WSW of Hannon to 2.84 mi WSW of Hannon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.620, -94.550
MODOT reported Route K was impassable due to flooding.
Flood, Barton
- When
- May 24, 10:36 AM CST to 12:36 PM CST
- Where
- Barton County, 3.53 mi SE of Mindenmines to 3.68 mi SE of Mindenmines
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.440, -94.560
Route M in western Barton County was impassable due to flooding.
Thunderstorm Wind, St. Clair
- When
- May 24, 11:00 AM CST
- Where
- St. Clair County, 2.14 mi NNW of Raney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.980, -93.760
The 911 Center reported that several trees were blown down along Highway 82 about a mile and a half west of the SAC River Bridge.
Tornado, St. Clair
- When
- May 24, 11:15 AM CST to 11:20 AM CST
- Where
- St. Clair County, 2.31 mi SW of Damascus to 3.05 mi ESE of Chloe
- Rating
- EF1
- Path length
- 5.03 mi
- Path width
- 200 yd
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.101, -93.715
A NWS storm survey found that an EF-1 tornado touched down about 3 miles south of Lowry City and crosses Highway 13. The tornado tracked northeast and lifted near NE 1000 Road just east of Highway NN. The tornado severely damaged two homes and several outbuildings were destroyed. The tornado uprooted and damaged numerous trees along the path. The maximum estimated winds were up to 100 mph with a path length of about 5 miles and path width of about 200 yards.
Thunderstorm Wind, Howell
- When
- May 24, 2:55 PM CST
- Where
- Howell County, 1.1 mi E of Mountain View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -91.700
The Mountain View Police reported a power pole blown down.
Tornado, Ozark
- When
- May 24, 4:59 PM CST to 5:08 PM CST
- Where
- Ozark County, 2.07 mi W of Lutie to 1.94 mi E of Longrun
- Rating
- EF1
- Path length
- 4.66 mi
- Path width
- 200 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.584, -92.707
A NWS storm survey team found that an EF-1 tornado touched down about two miles west of Theodosia. The tornado tracked north-northeast and lifted about two and a half miles east of Longrun. The tornado caused minor damage to a mobile home and three barns were destroyed. Several hundred trees were uprooted or snapped along the path. The maximum estimated winds were up to 95 mph. The path length was about 5 miles long and the path width was about 200 yards wide.
Flood, Barry
- When
- May 24, 11:26 PM CST to May 25, 1:26 AM CST
- Where
- Barry County, 0.55 mi W of Mc Dowell to 0.52 mi WNW of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.820, -93.790
The low water crossing on Highway C along Flat Creek was flooded.
Flash Flood, Dade
- When
- May 27, 2:42 AM CST to 4:42 AM CST
- Where
- Dade County, 2.14 mi SSE of Bona to 2.28 mi S of Bona
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.520, -93.670
Dade Highway 42 was washed out just east of Highway 245 north of Dadeville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Mexico, May 24, 20153 deaths · 3 injured · 1 event
- Tornadoes and Flash Flood in Kansas, May 24 to 25, 2015$1.0 million · EF2 · 33 events
- Damaging Winds in Mississippi, May 24, 20151 death · 2 injured · 50 kt wind · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 24 to 25, 20152 injured · $737,000 · EF1 · 46 events
- Tornado in Illinois, May 24, 2015$30,000 · EF2 · 1 event
- Flash Flooding and Flooding in Wyoming, May 24 to 26, 2015$1.9 million · 9 events
- Tornadoes and Damaging Winds in Texas, May 24 to 25, 2015$600,000 · EF1 · 8 events
- Tornado and Damaging Winds in Texas, May 24, 20154 injured · $345,000 · EF0 · 7 events
- Tornado and Flash Flooding in Mississippi, May 24 to 27, 2015$260,000 · EF0 · 34 events
- Rip Currents in Florida, May 24 to 26, 20159 injured · 6 events
- Flash Flooding and Hail in Utah, May 24 to 28, 2015$102,000 · 1.5 in hail · 9 events
- Damaging Winds in Louisiana, May 24 to 25, 2015$97,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567863, 567864, 567865, 567870, 567867, 567871, 567869, 567866, 568129.